Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2023, 3:19 PM CDT for Polk County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2023, 3:19 PM CDT (20:19 UTC)
- Expired
- Jul 3, 2023, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, WI
The radar
The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:25 PM CDT | TSTM WND DMG | Frederic, WI | Delayed report, time estimated from radar - Tree down on roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
363
WUUS53 KMPX 032019
SVRMPX
WIC095-032100-
/O.NEW.KMPX.SV.W.0021.230703T2019Z-230703T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Mon Jul 3 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Polk County in northwestern Wisconsin...
* Until 400 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located over Luck, or 30
miles southeast of Pine City, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Polk County, including the following locations...
Mckinley, Straight Lake Wilderness State Park, Clam Falls and
Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4551 9216 4550 9259 4564 9259 4565 9253
4571 9253 4573 9249 4572 9216
TIME...MOT...LOC 2018Z 270DEG 16KT 4560 9244
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
495
WWUS53 KMPX 032042
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Mon Jul 3 2023
WIC095-032100-
/O.CON.KMPX.SV.W.0021.000000T0000Z-230703T2100Z/
Polk WI-
342 PM CDT Mon Jul 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN POLK COUNTY...
At 342 PM CDT, a severe thunderstorm was located 9 miles east of
Luck, or 24 miles southwest of Spooner, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Luck, Clam Falls, Mckinley, Straight Lake Wilderness State Park and
Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4550 9248 4573 9243 4572 9216 4551 9216
TIME...MOT...LOC 2042Z 270DEG 16KT 4560 9228
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG373
WWUS53 KMPX 032054
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Mon Jul 3 2023
WIC095-032104-
/O.EXP.KMPX.SV.W.0021.000000T0000Z-230703T2100Z/
Polk WI-
354 PM CDT Mon Jul 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY WILL
EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4550 9248 4573 9243 4572 9216 4551 9216
TIME...MOT...LOC 2054Z 270DEG 16KT 4560 9221
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:56 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 3, 2:56 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 3 2023
.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023
KEY MESSAGES:
- Scattered strong storms this afternoon and evening, especially MSP
metro and northeast into WI. Wind is the primary threat.
- More widespread showers and storms on Tuesday across the entire
area, with a higher threat for strong/severe storms.
A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.
More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.
By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jul 3 2023
Prevailing VFR for the remainder of the afternoon with only diurnal
cu to pester any clear skies. There was narrow band of low-level cu
making its way across the northern half of the state and will
continue eastward. The primary concern is focused around potential MVFR
conditions tonight as widespread scattered showers and thunderstorms
develop this evening into tomorrow morning from west to east across
all MN sites. Guidance was hinting at a break in the rainfall between
late tonight/early tomorrow morning followed by additional
rain/storms later in the day. The greatest impacts are expected
tomorrow afternoon and evening and will be introduced next TAF.
Southwest winds this afternoon will become variable tonight.
KMSP...VFR thru out except TSRA. TS should initiate between 22z-23z
this afternoon with medium to high confidence. Storm coverage will be
isolated to scattered at best. Conditions dry out overnight into Tue
AM. Another round of TS is expected Tue aftn but opted to leave out
a mention until confidence increases on timing and coverage
/OUTLOOK FOR KMSP/
TUE...VFR with periods of MVFR/TSRA. Winds SW 10-15 kts.
WED...VFR. Winds NW 10-15 kts.
THU...VFR. Winds W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
Wright.
WI...None.
&&
DISCUSSION...DPH
AVIATION...RMDHazardous weather outlook, Jul 3, 3:01 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Mon Jul 3 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 042015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms this afternoon and tonight. A few storms may be severe with large hail and damaging winds, especially across southern Minnesota into western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk of severe thunderstorms Tuesday afternoon and evening across much of the area. Large hail, damaging winds, and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 3, 3:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Mon Jul 3 2023
WIZ014-032100-
Polk WI-
310 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of Polk County through
400 PM CDT...
At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Frederic to near Scandia.
Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Frederic around 315 PM CDT.
Other locations in the path of these storms include St. Croix Falls,
Taylors Falls and Dresser.
This includes U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4521 9216 4521 9275 4530 9275 4533 9270
4536 9270 4540 9265 4545 9265 4549 9271
4565 9262 4564 9260 4565 9253 4573 9252
4572 9216
TIME...MOT...LOC 2009Z 249DEG 7KT 4573 9246 4526 9276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:10 PM CDT | Special Weather Statement | MPX | Polk | 50 min |
| Jul 3, 4:00 PM CDT | Special Weather Statement | MPX | Barron | 60 min |
| Jul 3, 4:25 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 35 min |
| Jul 3, 4:53 PM CDT | Special Weather Statement | MPX | Saint Croix | 52 min |
| Jul 3, 5:02 PM CDT | Special Weather Statement | MPX | Barron | 58 min |
| Jul 3, 5:56 PM CDT | Special Weather Statement | MPX | Saint Croix | 49 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | MPX | Saint Croix | 89 min |
| Jul 3, 6:31 PM CDT | Special Weather Statement | MPX | Pepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.